Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Buffalo, NY

September 26, 2019Ontario County, New York

NWS Buffalo, NY issued this special weather statement at Sep 26, 2019, 4:21 PM EDT for Ontario County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2019, 4:21 PM EDT (20:21 UTC)
Expired
Sep 26, 2019, 4:45 PM EDT
In force
24 min
Issued by
NWS Buffalo, NY

County Ontario County, NY

The radar

The Buffalo radar (KBUF), 87 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS81 KBUF 262021
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
421 PM EDT Thu Sep 26 2019

NYZ003-004-013-014-262045-
Ontario-Livingston-Wayne-Monroe-
421 PM EDT Thu Sep 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...
NORTHEASTERN LIVINGSTON...SOUTHERN MONROE AND NORTHWESTERN ONTARIO
COUNTIES...

At 420 PM EDT, a strong thunderstorm was located near Scottsville, or
near Chili, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rochester, Chili, East Rochester, Fairport, Brighton, Henrietta,
Victor, Honeoye Falls, Bristol, Lima, Scottsville, Bloomfield,
Mendon, Riga, East Bloomfield, Rush, West Bloomfield, Macedon,
Pittsford and Fishers.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 46 and 44.

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4302 7791 4314 7785 4308 7729 4282 7739
TIME...MOT...LOC 2020Z 286DEG 31KT 4305 7781 
$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 26, 4:17 PM EDT, 4 minutes earlier.

Area forecast discussion, Sep 26, 4:17 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
417 PM EDT Thu Sep 26 2019

.SYNOPSIS...
Showers and isolated thunderstorms are possible, mainly across Lake
Ontario and the Eastern Lake Ontario region through the early
evening hours. A few showers may develop across western NY this
afternoon. High pressure will then build into the region tonight and
Friday with a return to dry weather. Another cold front will move
into the area late Friday night and Saturday and produce the next
round of showers.

&&

.NEAR TERM /THROUGH FRIDAY/...
A potent vorticity maximum associated with a 500mb mid-level trough
will move into the eastern Great Lakes region this afternoon. Water
Vapor imagery clearly depicts drying entering Lake Ontario and
southeast Ontario. The leading edge of the trough and lingering
moisture from a cold front has led to showers to persist from the
central Southern Tier and into north-central NY this afternoon.
These will end this afternoon. Westerly flow and clearing will
continue to move from west to east into western NY and eventually
into the Eastern Lake Ontario region by evening. Breezy conditions
expected within the clearing as lapse rates steepen. Gusts of 30-35
mph are possible northeast of Lake Erie through the afternoon and
northeast of Lake Ontario into the early evening hours. Elsewhere,
gusts of 25-30 mph are possible.

Thunderstorms have formed across southeast Ontario and near the
northern shore of Lake Ontario this afternoon in response to cooling
aloft and strong dynamics from the vorticity maximum at 500mb. This
activity and marginal instability will track eastward into the early
evening hours. Showers and thunderstorms are likely across the Saint
Lawrence River Valley including Jefferson, Oswego and Lewis
counties. Additional showers are possible across western NY this
afternoon as well. The best chance for thunder will be across
Lake Ontario and east of Lake Ontario.

The mid-level trough will pass to the north tonight while high
pressure approaches the region from the south. The loss of daytime
heating will also limit any additional shower activity and dry
conditions and clearing are expected. Patchy fog is expected across
valley locations in the western Southern Tier and Finger Lakes
region and Black River valley (if they clear out.) Expect
temperatures to fall to the mid to upper 40's to low 50's along the
lake shores.

High pressure will be overhead late tonight into Friday morning
before moving off the Mid-Atlantic coastline by afternoon.
Another surge of late summer-like warmth is expected with
mostly sunny skies. Highs will reach the mid 70s on average with
some places along the Lake Plains seeing the upper 70s.
Temperatures will be cooler east of Lake Ontario, upper 60's to
low 70's.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
It will remain dry for much of Friday night before the next cold
front approaches from the central Great Lakes late that night. The
boundary will then slowly cross our area on Saturday. Despite the
overall lack of mid and upper level forcing, a 35 kt low level jet
impinging on a deepening moisture field will yield the chance for a
few showers over northwestern areas later Friday night. As the cold
front nears the area on Saturday morning, the axis of the weakening
low level jet will move across the northern two-thirds of our area.
As PWAT values push toward 1.75 inches, the forcing provided by the
boundary and low level jet should be plenty to allow showers to
blossom Saturday morning from the Niagara Frontier east across the
Lake Plains, northeast into the Eastern Lake Ontario region. Will
carry likely PoPs with the chance of thunder at this time to account
for this. The cold front will then sag southeast across the area
Saturday afternoon. This will place the best chances for
showers/scattered thunderstorms across the western Southern Tier
northeast through the Finger Lakes and north country. This is where
timing of the frontal passage and a mid level shortwave moving over
the area will come into play. If the shortwave and frontal boundary
move through these areas during peak heating, dew points climbing
into the lower to mid 60s will contribute to some destabilization
ahead of the boundary. These conditions combined with deep moisture
in place and 0-6 km bulk shear of 35-40 kts may be enough for an
isolated stronger storm or two to produce some gusty winds. SPC has
the majority of western and north central NY in a Marginal risk for
this reason. It will be mild Friday night with lows ranging mainly
from the upper 50s to lower 60s. It will be a warm and moderately
humid Saturday with temperatures climbing well into the 70s, with
even a few 80 degree readings possible across the upper Genesee
Valley despite the wealth of cloud cover.

The cold front will continue to slowly press south across the
Southern Tier during the first half Saturday night keeping the
chance for some lingering showers in through the early overnight
across these areas. The boundary will finally settle across
Pennsylvania by early Sunday morning taking any leftover showers
south with it. Cooler air will filter in behind the front with lows
dropping back into the 50s, with some mid and upper 40s east of Lake
Ontario.

Strong surface high pressure will nose south across the area from
Canada on Sunday, which should make for a dry and pleasant finish to
the weekend with highs generally in the 60s areawide.

Stalled frontal boundary to the south of the area, will start to
make a move back to the north toward the area Sunday night as a warm
front. The bulk of the night should remain rain free with possibly
just a few nuisance showers approaching southwestern NYS late in the
night. Relatively cooler night on tap with lows ranging from the
lower 40s east of Lake Ontario to the lower 50s across western NY
where warmer air will already be starting to filter in.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
On Monday the surface ridge that provided our region with Sunday's
pleasant conditions will settle southeastward and off the New England
coastline...while the next wave of low pressure quickly pushes from
the northern Plains states to the Upper Great Lakes. The ensuing
southwesterly return flow in between these two systems will help to
push the returning frontal boundary back northward across most of our
area...with the attendant increase in moisture and warm air advection
possibly supporting some scattered showers and perhaps an isolated
thunderstorm or two. Otherwise the warm air advection regime will force
temperatures back up to above normal levels...with Monday's highs
ranging from the lower 70s across the North Country to the mid and
upper 70s across the remainder of the area.

Monday night and Tuesday the main frontal zone will stall out over
southern Ontario and Quebec Provinces as the aforementioned wave of
low pressure ripples eastward along it. In tandem with a general
tightening of the accompanying baroclinic zone and increasing warmth
and instability feeding into it from the south...the boundary will
serve as the focus for additional showers and possible thunderstorms
from roughly the I-90 corridor northward. The greatest overall potential
for these will lie across the North Country and Saint Lawrence Valley...
which will be in closest proximity to the frontal boundary. Meanwhile
the Southern Tier will lie deeper within the warm sector and therefore
should remain mainly dry...though a couple isolated showers and storms
still cannot be completely ruled out even there...particularly during
Tuesday when some diurnally-driven instability will come into play.
The above said...the much bigger story during this time frame will be
the midsummerlike warmth...as 850 mb temps in the mid to upper teens
should support July-like highs in the lower 80s across the lower
elevations south of Lake Ontario...and in the mid to upper 70s
elsewhere.

The remainder of this period will then feature one or more rounds
of Pacific-based shortwave energy ejecting eastward from the mean
upper level trough over the Rockies and knocking back/flattening
the main upper level ridge over the eastern portion of the CONUS. As
this occurs...the main surface frontal boundary (possibly accompanied
by one or more weak waves of low pressure) will be allowed to sag
back southward and across our region...though the medium range
guidance remains at odds as to how quickly this will occur...with
the GFS once again a faster outlier compared to the slower and
more favored ECMWF/GEM solutions. Following the latter...we should
see an increased risk for more widespread showers as we move through
Wednesday and Thursday...with some thunder again possible out ahead
of and along the front itself. Otherwise...the resulting increase
in cloud cover/precipitation and eventual cold air advection behind
the front will result in temperatures trending steadily downward...
with highs slipping back to the upper 60s to mid 70s on Wednesday
and then to the lower to mid 60s on Thursday...and possibly even
cooler than that just beyond the end of this period as broad upper
level troughing briefly becomes established across the Great Lakes
and Northeast.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Breezy, westerly winds will continue this afternoon as clearing
occurs behind a cold front. Gusts up to 30 kts are possible at KIAG,
KBUF and KART. Elsewhere, gusts up to 25kts are possible. Showers
will linger this afternoon across KART before clearing reaches
eastern Lake Ontario. Isolated thunderstorms have developed across
southeast Ontario and will move east into the Lake Ontario region
this afternoon and into early evening. This activity is moving
quickly and may impact KART after 20z. Further south, isolated
showers are possible at KROC through the afternoon. Prevailing VFR
conditions expected during this time period however thunderstorms
may abruptly cause KART to go sub-VFR for a short time period.

Dry conditions expected tonight as high pressure moves overhead by
Friday morning. Patchy fog will likely develop across the Southern
Tier but should stay out of KJHW. VFR conditions expected at all
terminals. This will continue into Friday as a light southerly flow
forms by afternoon.

Outlook...

Friday...VFR.
Saturday...Areas of MVFR with showers likely and a chance of
thunderstorms.
Sunday...VFR.
Monday and Tuesday...Mainly VFR with a chance of showers.

&&

.MARINE...
Westerly winds will continue to increase to 15 to 20 kts in the wake
of a cold front this afternoon, producing solid Small Craft Advisory
conditions on Lakes Erie and Ontario. High pressure will build east
across the Ohio Valley tonight. The pressure gradient will relax on
the eastern Great Lakes, allowing for decreasing winds this evening
on Lake Erie and overnight on Lake Ontario. Lighter winds will then
prevail Friday as high pressure drifts off the eastern seaboard.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 PM EDT this evening for
     NYZ001>007-010-019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
         041.
         Small Craft Advisory until 8 PM EDT this evening for
         LEZ020.
         Small Craft Advisory until 5 AM EDT Friday for
         LOZ043>045.
         Small Craft Advisory until 2 AM EDT Friday for LOZ042.

&&

SYNOPSIS...Hitchcock/HSK
NEAR TERM...HSK
SHORT TERM...JM
LONG TERM...JJR
AVIATION...HSK
MARINE...Hitchcock/HSK
Hazardous weather outlook, Sep 26, 2:52 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
252 PM EDT Thu Sep 26 2019

NYZ008-011>014-020-021-271900-
Lewis-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
252 PM EDT Thu Sep 26 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-271900-
Northern Erie-Chautauqua-Southern Erie-
252 PM EDT Thu Sep 26 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>007-271900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
252 PM EDT Thu Sep 26 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-271900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
252 PM EDT Thu Sep 26 2019

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-271900-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
252 PM EDT Thu Sep 26 2019

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible this afternoon and
early evening. Some storms may produce gusty winds, small hail and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Sep 26, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
421 PM EDT Thu Sep 26 2019

NYZ003-004-013-014-262045-
Ontario-Livingston-Wayne-Monroe-
421 PM EDT Thu Sep 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...
NORTHEASTERN LIVINGSTON...SOUTHERN MONROE AND NORTHWESTERN ONTARIO
COUNTIES...

At 420 PM EDT, a strong thunderstorm was located near Scottsville, or
near Chili, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rochester, Chili, East Rochester, Fairport, Brighton, Henrietta,
Victor, Honeoye Falls, Bristol, Lima, Scottsville, Bloomfield,
Mendon, Riga, East Bloomfield, Rush, West Bloomfield, Macedon,
Pittsford and Fishers.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 46 and 44.

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4302 7791 4314 7785 4308 7729 4282 7739
TIME...MOT...LOC 2020Z 286DEG 31KT 4305 7781

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 6:46 AM EDTSpecial Weather StatementBUFChautauqua, Erie, Niagara59 min
Sep 26, 3:27 PM EDTSpecial Marine WarningBUF48 min
Sep 26, 4:09 PM EDTSpecial Marine WarningBUF36 min
Sep 26, 4:35 PM EDTSpecial Weather StatementBUFJefferson40 min
Sep 26, 4:45 PM EDTSpecial Weather StatementBUFOntario45 min
Sep 26, 4:47 PM EDTSpecial Weather StatementBUFCayuga28 min
Sep 26, 5:15 PM EDTSpecial Weather StatementBUFLewis60 min

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.